Lamictal

Discussion in 'General Parenting' started by crazymama30, Feb 25, 2007.

  1. crazymama30

    crazymama30 Active Member

    difficult child started Lamictal 3 days ago. I am thinking that this medication takes time to work, just like depakote or lithium.

    He seems better. less irritable. Maybe it is just a part of his cyclying, but I am curious.

    He had a horrible response to depakote after about 2 1/2 - 3 weeks, and with Lithium it was quicker. about a week.

    any thoughts?
     
  2. pepperidge

    pepperidge New Member

    I think that it takes time to get the full effect. However, even on 25 mg we noticed less depression in my son. And fairly quickly. We started at 12.5 mg even though the psychiatrist was comfortable with starting at 25 mg. (He wasn't on any other MS that raise the effective levels of Lamictal in the blood in which case one goes lower and slower).

    Can I ask what dosage you started on? The general wisdom is that starting real low and going slow.

    I think it is possible to see some improvements even at a low dose.

    Keeping my fingers crossed for you and your son!
     
  3. Liahona

    Liahona Active Member

    I haven't noticed anything yet. difficult child is on 50 mg and has been for 1 week. He has been on Lamictal for 3 weeks.
     
  4. givnmegryhr

    givnmegryhr New Member

    I thought I could tell with my son at first too, but it really took about 4 or 5 weeks to start seeing the full effects. I started it myself about 5 weeks ago and am just starting to notice a difference. It's best to go slow to avoid any side effects. Lamictal was the first medication to help my son. Good luck with it.
     
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Lamictal usually takes awhile before seeing the effect-my son took almost four months before reaching a dose where we should have seen some effect because they start out so slowly. For him it didn't work but lots of people have had success with it. I do remember seeing a sort of a positive effect thought the first week he was on it-not sure what that was about. I hope you have good results with it.
     
  6. smallworld

    smallworld Moderator

    From http://www.crazymeds.org (which is lay written, but has some great info) about Lamictal:

    "What's the minimum effective dose? The antidepressant effects can start at 25mg a day, although it usually hits around 100mg a day. No, really, at 25mg a day you may get a lift from Lamictal (lamotrigine). Plenty of people have reported that. Mood stabilization effects begin somewhere between 100 and 200mg a day."

    This is what we experienced with two kids taking Lamictal. Their depressed mood began to lift at just 25 mg. But true mood stability occurred at higher doses. We have also had to add low doses of antidepressants because they were still depressed, and their psychiatrists didn't think higher doses of Lamictal would make a difference. This combo seems to be working for them.
     
  7. crazymama30

    crazymama30 Active Member

    smallworld, my son is on 25 mg a day. we continue that for a total of a week, and then go to 50mg. He is also still on the inderal la 80mg. So I could be seeing the antidepressant effect. Maybe this will work?
     
  8. Nancy

    Nancy Well-Known Member Staff Member

    If I remember correctly we saw a small lift, like described, probably after a week or two. We started very low and it took probably 4 months to get to 200 mg. We knew it was working probably around 100 mg but didn't notice the full effect until 2000 mg. After a few months on 200 it was increased to 300 because she still had some breakthrough moods. Now at 300 life is very good.

    I hope it works for you also.

    Nancy
     
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    If you didn't give Depakote or Lithium eight full weeks, you didn't see the full effects. Often the kids get worse before the good effects kick in and the kids get better. You need to give it the full time. If he was also on stimulants or antidepressants while taking Lithium and Depakote, that could stop them from working. Stims are bad for kids who have mood disorders, even with co-morbid ADHD, especially before the kids are stable and in THE BIPOLAR CHILD by Dimitri and Janice Papalos it is recommended that you stabilize the bipolar way before going for any ADHD medications. Lamictal takes about as long as the other mood stabilizers to kick in. If you don't give it the full time, you won't know if it's going to work. Since mood stablilizes can work for years or a lifetime, it's well worth the early problems if it works for the long term. I know folks who have taken Lithium for thirty years and swear it saved their lives. But these aren't "quick fix" medications. Good luck :smile:
     
  10. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Oops...on the Inderal, I have NO idea how it will affect your child. I only know how it affected me. It made me feel very dazed and depressed and I had to discontinue. But everyone is different. See how he seems.
     
  11. pepperidge

    pepperidge New Member

    Crazy Mama

    25 for one week and then up to 50 mg? I guess that is what the sample packets of Lamictal have you do.

    Is this faster than all you out there did? Or did you start lower and go slower?

    Just curious.
     
  12. smallworld

    smallworld Moderator

    With my daughter, we did 12.5 mg every two weeks, BUT she was on Depakote at the time, and Depakote doubles the plasma level of Lamictal.

    With my son, who is a medication reactor, we started at 5 mg and went up 5 mg every week. Once he hit 50 mg, we used higher dose increments (25 mg). My understanding from our psychiatrists is that the rash is more likely to occur sooner rather than later. If you've been on the medication for a while, the likelihood of rash diminishes.
     
  13. crazymama30

    crazymama30 Active Member

    On Depakote and Lithium, if we continued for the full 8 weeks he would have had to be kept in a facility. He is agressive normally at times, but not dangerously so. While on Depakote, he attacked another boy (a teammate) at soccer practice and tried to choke him. He had to quit soccer. The Lithium started to do the same thing. He was on no other medications at the time. The other children were scared of him. No disrespect meant, but I feel if medications do not help and if they make things worse, what is the point? I want to help him, not make it all worse.
    On Inderal his hyperactivity has been helped a little. Not at all dazed or depressed, and certainly is still active.

    Nancy, how old was your difficult child when she started Lamictal?

    The packet goes from one week of 25, to one week of 50, to a week of 100. psychiatrist has us set to do a week of 25, week of 50, week of 75, then a week of 100. With frequent e-mails to him to let him know how difficult child is
     
  14. crazymama30

    crazymama30 Active Member

    I think I saw somewhere if on depakote then 1/2 the amount of lamictal is needed. I think that is what I saw
     
Loading...